People are more at risk of developing type 2 diabetes as they age.
Nurses are seeing more older people with diabetes. Diabetes can be more difficult to manage in many older people because of comorbidities and their treatments. Staff should understand how age can affect diabetes symptoms and long-term effects.
The aim of treatment is to achieve a blood pressure of around 140/80 or lower and near normal blood glucose levels. High blood glucose levels and blood pressure can lead to complications such as heart attack, stroke, blindness, deterioration in renal function and diabetic foot problems.
Diabetes is treated with an ever-increasing number of medications that work in different ways. Metformin is generally the first port of call; it reduces gluconeogenesis and increases insulin sensitivity. Sulphonylureas such as glicazide increase insulin production. The use of glitazones, DPP4 inhibitors and GLP 1 therapies is increasing in older people.
Insulin is widely used in older people, particularly as renal function deteriorates; renal function significantly influences medication choice. Timing and dose are important in those with reduced renal function, to avoid hypoglycaemia due to delayed excretion of the drug. In older people with deteriorating renal function, it is recommended to start smaller doses when blood glucose is at its highest.
Hypoglycaemia is often not recognised in older people because their symptoms are not as obvious as younger people’s, and the body’s response is often less marked or delayed. By the time hypoglycaemia has been recognised, there may be little time to prevent it from becoming severe. Hypoglycaemia can be long term and dramatically affect activities of daily living.
The HbA1c (glycosylated haemaglobin) test looks at glycaemic control over 8-12 weeks. The lower it is, the more likely it is that the person is having hypoglycaemic episodes. If an older person has an HbA1c value of less than 53mmol (7%) and is taking a sulphonylurea or insulin therapy, they could be having hypoglycaemic episodes.
People living alone with memory problems and those in care homes can find it difficult to balance medications; timing is a major concern as some medications are developed to work in time with food being absorbed. If given at a different time from food, hypoglycaemia can result.
Poor meal timings also affect rates of hypoglycaemic episodes. Breakfast should be given early in the morning and meals should be about four hours apart so a bolus of food does not increase blood glucose levels. However, in many care homes, breakfast, lunch and evening meal are served close together, which can risk raising glucose levels to dangerous levels.
Special care is vital when managing diabetes in older people. Care home staff need to understand the effects of diabetes, and how to prevent and recognise problems.
Fiona Kirkland is a nurse consultant in diabetes at South Staffordshire PCT and chair of the National Nurse Consultant Group for Diabetes.
- See here for NICE guidance on identifying those at risk of type 2 diabetes.
Keep up to date
Do you want to be kept informed of new articles like this or on a wide range of specialist subjects? If you register with nursingtimes.net you can sign up for regular newsletters on the subjects that interest you, so you don’t miss the news and practice information that’s relevant to you. It’s quick and easy - just click here.